MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-6-20-3D-SS
Medical Device Problem Codes Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/30/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium coil detached during delivery.The patient was undergoing surgery for treatment of a saccular, ruptured aneurysm of the posterior communicating (pcom) artery with a max diameter of 8.26mm and a 7.06mm neck diameter.It was noted the patient's blood flow and vessel tortuosity were normal.It was reported that there was large resistance experienced in the proximal segment of the echelon microcatheter during delivery.As a result, the coil prematurely detached in in the microcatheter.There was no damage observed to the coil or catheter, and the implant coil did not push out smoothly from the introducer sheath.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Ancillary devices include an echelon 10 microcatheter.
 
Event or Problem Description
Additional information received reporting that there had been no attempt to detach the axium coil by the physician when the coil prematurely detached during the procedure.There was no damage observed to the pushwire.The coil was removed and replaced with a new coil to complete the procedure.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
The introducer sheath was found correctly assembled on the pusher with the wavelock at the proximal end.No damages or irregularities were found with the introducer sheath.The actuator interface was found securely attached to the coupler tube and the break indicator was found intact.There is no indication of any detachment attempts using an instant detacher or by manual method at these locations.The axium prime pusher was found bent at ~36.5cm from the proximal end.The axium prime implant coil was found still attached and undamaged within the introducer sheath.The axium prime implant coil was advanced out from within the introducer sheath with no resistance encountered.The coil was hydrated and retracted back within the introducer sheath.An in-house echelon-10 micro catheter was then used for resistance testing.The returned axium prime coil was inserted into the hub, through the catheter lumen, and out the distal end with no resistance encountered.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿coil resistance/ stuck in sheath¿ and ¿coil resistance/stuck in catheter¿ were not confirmed.There was no resistance found with the returned coil with its returned introducer sheath nor any resistance with the coil with an in-house echelon-10 micro catheter.As the echelon-10 micro catheter used in the event was not returned, any contribution of the micro catheter to the resistance could not be determined.Possible causes for resistance within introducer sheath are device not properly hydrated or improper hubbing technique (overtightening of the rhv or introducer sheath not fully seated within the hub).Possible causes for resistance within catheter are devices not properly hydrated, continuous flush was not performed, catheter damage or patient vessel tortuosity.Customer reported patient vessel tortuosity as normal and device were prepared as per ifu.The pusher was found bent.It is likely the bending occurred during the attempt to advance the implant coil against the reported resistance.The customer report of ¿premature detachment¿ could not be confirmed as the implant coil was found still attached to the pusher.There was no evidence of detachment.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10347321
Report Number2029214-2020-00753
Device Sequence Number3399193
Product Code KRD
UDI-Device Identifier00847536032071
UDI-Public00847536032071
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/12/2023
Device Model NumberAPB-6-20-3D-SS
Device Catalogue NumberAPB-6-20-3D-SS
Device Lot NumberB023429
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2020
Initial Date Received by Manufacturer 07/30/2020
Supplement Date Received by Manufacturer07/30/2020
10/16/2020
Initial Report FDA Received Date07/30/2020
Supplement Report FDA Received Date08/06/2020
10/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR